Iowa, 2014

Flash Flooding and Hail in Iowa, June 3 to 4, 2014

June 3 to 4, 2014 · NWS DMX · 70 events in 9 counties and zones

S. on the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
$173,000
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very dynamic weather pattern was in place over the central U.S. on the 3rd. A strong short wave moved out of the Rockies onto the Plains during the day. Thunderstorms formed early in Nebraska and South Dakota. The storms spread and developed southeast into Iowa during the afternoon and evening. The airmass became unstable with CAPE values rising to about 2000 J/kg. Downdraft CAPE rose to to around 1000 J/kg, with about 600 J/kg of CAPE available in the -10 to -30 layer of the atmosphere. The freezing level was around 14,000 feet. The atmosphere was highly sheared with 50 to 80 kts of shear available. A strong 70 to 80 kt mid level jet moved into the area as the low level jet increased to around 60 kts by evening. Precipitable water values were around 2 inches, which is more than three sigma above seasonal normals. The LCL level was fairly low, around 1000 meters. Thunderstorms that formed to the west quickly became an upscale MCC as it continue southeast. The strongest storms formed along the baroclinic zone of the warm front. Windspread severe weather occurred, but was limited to the far southwest part of the CWA. Hail and high wind was the mode of severe weather with hail up to baseball size and winds in excess of 80 MPH. The winds caused considerable structural and tree damage across southwest Iowa. Whole farm buildings were destroyed in Taylor and Ringgold Counties with winds of 70 to 95 MPH. Very heavy rainfall also occurred with a band of three to six inches of rain. Additional damage was done in Adams County when lightning struck a home in the town of Corning. The home was was a total loss from the fire. Spotty flash flooding was reported with some of it significant in Ringgold, Cass, Adams, Adair, Taylor Wayne, and Decatur Counties. Flood damage was widespread in Decatur County with the county engineer reporting 25 culverts damage, 12 bridges damaged and water over the road in 40 other locations, up to 2-3' of water at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 3, 4:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 3, 4:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
553 AM CDT TUE JUN 3 2014

.SHORT TERM /TODAY/...
ISSUED AT 407 AM CDT TUE JUN 3 2014

WEAK HIGH PRESSURE WILL TRAVERSE THE STATE TODAY WITH A QUITE DAY
FOR THE MOST PART.  AS THE AXIS PASSES EAST...MOISTURE RETURN WILL
BE QUITE RAPID WITH THE RETURNING WARM FRONT  WILL SLOW DOWN THE
ONSET OF THUNDERSTORM DEVELOPMENT A LITTLE FROM THE PREVIOUS
FORECAST WITH ONLY THE FAR WESTERN COUNTIES AFFECTED LATE THIS
AFTERNOON.  ONCE INITIATION TAKES PLACE...DEVELOPMENT AND SPREADING
IS EXPECTED TO BE RAPID WITH THE POTENTIAL OF THE FIRST SEVERE
WEATHER TAKING PLACE WITH AN HOUR OR SO OF INITIATION.  WENT A
LITTLE ABOVE MOS TEMPS AGAIN TODAY...FITTING WITH THE TREND OF THE
PAST SEVERAL DAYS.

.LONG TERM /TONIGHT THROUGH MONDAY/...
ISSUED AT 407 AM CDT TUE JUN 3 2014

MAIN FORECAST CONCERN WAS FOCUSED ON HEAVY RAIN AND SEVERE
WEATHER POTENTIAL TONIGHT INTO EARLY WEDNESDAY MORNING. THE
03.00Z MODEL RUNS ARE IN BETTER AGREEMENT WITH THE EXCEPTION OF
THE NAM BEING THE FARTHEST NORTH WITH THE HEAVY PRECIP SHIELD
TONIGHT. UTILIZED A GFS/ECMWF/SREF BLEND TONIGHT INTO WEDNESDAY
AS THE 03.00Z NAM REMAINS THE OUTLIER. HOWEVER...THE 03.06Z HAS
COME INTO A LITTLE BETTER AGREEMENT WITH THE 03.00Z GFS/ECMWF.

TONIGHT THROUGH WEDNESDAY...STRONG 500MB SHORTWAVE WILL EJECT OUT
OF THE CENTRAL ROCKIES AND QUICKLY PUSH EAST THROUGH THE CENTRAL
PLAINS TODAY. THE ASSOCIATED SURFACE LOW WILL DEVELOP OVER WESTERN
NE/WESTERN KS/EASTERN CO TODAY WITH A WARM FRONT EXTENDING FROM
NORTHEAST NE THROUGH CENTRAL IOWA. CUT BACK ON TIMING OF POPS
TONIGHT AS INITIATION LOOKS BE AROUND 21Z TO 00Z IN FAR NORTHEAST
NE AND SOUTHEAST SD BUT WILL QUICKLY MOVE INTO WESTERN IOWA
BETWEEN 00Z AND 03Z WEDNESDAY. PER 06Z SPC DISCUSSION...AGREE
WITH THE MAIN SEVERE THREAT BEING DAMAGING WINDS AS STORMS LOOK TO
EVOLVE INTO BOWING SEGMENTS AS THEY WILL FOLLOW THE INSTABILITY
AXIS ORIENTED EAST-SOUTHEAST ACROSS CENTRAL TO SOUTHERN IOWA
TONIGHT. 0-3KM SHEAR VALUES IN THE 40 TO 50 KNOT RANGE AND THE
DEEP LAYER SHEAR FROM 50 TO NEAR 75 KNOTS BY LATE THIS EVENING.
CERTAINLY LARGE HAIL WILL ACCOMPANY THIS STRONG WIND AND CANNOT
RULE OUT THE TORNADO THREAT WITH THE HODOGRAPH DEPICTING THE
CLASSIC SICKLE SHAPE BY AROUND 01Z TONIGHT AT CRL. HAVE SEVERE
THREAT MENTIONED ALONG AND SOUTH OF I-80 THROUGH 06Z TONIGHT
BEFORE STORMS TRANSITION INTO MORE OF A HEAVY RAIN THREAT AND
CONFIDENCE DECREASES OVERNIGHT WITH THE SEVERE POTENTIAL.

AS MENTIONED...IN ADDITION TO THE SEVERE WEATHER THREAT...VERY
HEAVY RAIN IS HIGHLY LIKELY. IMPRESSIVE MOISTURE TRANSPORT AND
ISENTROPIC UPGLIDE ALONG THE 305K TO 315K ISENTROPIC SURFACE
TONIGHT INTO THE OVERNIGHT HOURS INTO CENTRAL IOWA. STRONG
THETA-E ADVECTION BETWEEN THE SURFACE TO 700MB AND CORFIDI
VECTORS WOULD SUGGEST TRAINING THUNDERSTORMS BY LATE THIS EVENING
INTO EARLY WEDNESDAY MORNING. WARM LAYER CLOUD DEPTHS INCREASE TO
12500FT TO JUST OVER 13KFT SOUTH OF I-80 WITH PRECIPITABLE WATER
IN THE 1.5 TO 2.25 INCHES. VERY EFFICIENT RAIN PRODUCERS
ANTICIPATED TONIGHT INTO THE OVERNIGHT HOURS AND ISSUED FLASH
FLOOD WATCH FOR THE SOUTHERN PORTIONS OF THE FORECAST AREA.

THURSDAY THROUGH MONDAY...COOLER AND DRIER CONDITIONS EXPECTED ON
THURSDAY AND FRIDAY BEFORE ANOTHER SHORTWAVE AND ASSOCIATED SURFACE
LOW PUSH ACROSS THE CENTRAL U.S. ECMWF AND GFS ARE IN DECENT
AGREEMENT WITH THE TIMING...BUT THE GFS IS A BIT FURTHER NORTH WITH
SURFACE LOW TRACK.

&&

.AVIATION...03/12Z
ISSUED AT 547 AM CDT TUE JUN 3 2014

HIGH PRESSURE RIDGE FROM ND INTO THE MID SOUTH WILL MOVE EAST OF
IA TODAY. LOW PRESSURE DEVELOPING OVER THE CENTRAL ROCKIES WILL
MOVE ACROSS KS TONIGHT AND ALONG THE IA/MO BORDER EARLY WED. VFR
CONDITIONS TODAY WILL DETERIORATE RAPIDLY FROM THE WEST LATE THIS
AFTERNOON THROUGH THE OVERNIGHT WITH LARGE SCALE THUNDERSTORM
COMPLEX DEVELOPING AND MOVING THROUGH THE TAF SITES. WIDESPREAD
THUNDER WITH MVFR CIGS AND VISIBILITY. AS THUNDER MOVES OFF LATE
TONIGHT...CIGS WILL LIKELY LOWER TO AT OR BELOW 2000 FEET.

OUTLOOK...THERE WILL LIKELY BE A PERIOD WED MORNING WITH AREAS OF
IFR CIGS. CONDITIONS WILL IMPROVE TO VFR FOR THE AFTERNOON. QUITE
WEATHER WITH VFR CONDITIONS ARE EXPECTED THU AND FRI. THE NEXT
ROUND OF THUNDERSTORMS WILL ARRIVE THIS WEEKEND.

&&

.HYDROLOGY...
ISSUED AT 407 AM CDT TUE JUN 3 2014

PRECIPITATION RATES OF 3 TO 5 INCHES PER HOUR WILL BE WIDESPREAD
ACROSS CENTRAL TO SOUTHERN IOWA LATE THIS EVENING. QPF AMOUNTS
LOOK TO RANGE IN THE 2 TO 4 INCHES IN A SHORT TIME FRAME. COULD
POSSIBLY SEE A FEW ISOLATED 5 INCH OR GREATER AMOUNTS AS WELL.
THE FLASH FLOOD WATCH BEGINS AT 01Z WEDNESDAY AND ENDS AT 13Z
WEDNESDAY. FROM 03Z TO 09Z IS THE PERIOD OF HIGHEST CONFIDENCE
WHEN THE HEAVIEST RAINFALL WILL OCCUR. POTENTIALLY COULD SEE
WIDESPREAD FLASH FLOODING ISSUES OVER CENTRAL TO SOUTHERN IOWA.

SMALLER STREAMS AND CREEKS TYPICALLY PRONE TO FLASH FLOODING ARE
LIKELY TO SEE MUCH OF THIS RAINFALL TONIGHT. ESPECIALLY IN THE DES
MOINES AREA WHERE THE WALNUT CREEK AND FOURMILE CREEK HAVE HAD
HISTORY OF RISING RAPIDLY. OTHER POTENTIAL SMALLER CREEKS/STREAMS
WOULD INCLUDE THE MUCHAKINOCK CREEK...WHITE BREAST CREEK...EAST FORK
102 RIVER...THOMPSON RIVER...AND THE CHARITON RIVER TO NAME A FEW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-
DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...MS JUN 14
LONG TERM...PODRAZIK
AVIATION...MS JUN 14
HYDROLOGY...PODRAZIK
Hazardous weather outlook, Jun 3, 3:38 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
438 AM CDT TUE JUN 3 2014

IAZ057>062-070>075-081>086-092>097-041000-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
438 AM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST LATE THIS
AFTERNOON INTO THE EVENING. DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE
HAIL UP TO THE SIZE OF BASEBALLS...AND NIGHT TIME TORNADOES ARE
ALL POSSIBLE BY THIS EVENING AND INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE FORECAST TO PERSIST
INTO WEDNESDAY AFTERNOON...MAINLY EAST OF INTERSTATE 35.
ADDITIONAL THUNDERSTORM CHANCES WITH HEAVY RAIN ARE FORECAST
SATURDAY AND SUNDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE
SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED TONIGHT INTO WEDNESDAY
MORNING...AND POSSIBLE OVER THE WEEKEND.

IAZ004>007-015>017-023>028-033>039-044>050-041000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
438 AM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST TONIGHT INTO
EARLY WEDNESDAY MORNING. LARGE HAIL...DAMAGING WINDS...AND
ISOLATED NIGHT TIME TORNADOES WILL BE POSSIBLE. IN ADDITION...VERY
HEAVY RAIN IS EXPECTED AND MAY LEAD TO AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL LINGER INTO WEDNESDAY
MORNING...MAINLY EAST OF INTERSTATE 35. ADDITIONAL THUNDERSTORM
CHANCES WITH HEAVY RAIN ARE FORECAST SATURDAY AND SUNDAY.
HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT INTO WEDNESDAY MORNING...AND
POSSIBLE OVER THE WEEKEND.

PODRAZIK

The radar

The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

28 hail, 19 thunderstorm wind, 13 heavy rain, 9 flash flood, 1 lightning. Local standard time, as filed.

Heavy Rain, Decatur

When
June 3, 6:00 AM CST to June 4, 6:00 AM CST
Where
Decatur County, (30i)lamoni Muni Arp
Reported by
ASOS
Coordinates
40.630, -93.900

Rainfall from storm over the past 24 hours was 5.65 inches.

Heavy Rain, Union

When
June 3, 6:00 AM CST to June 4, 6:00 AM CST
Where
Union County, 0.52 mi E of Creston Arpt
Reported by
AWOS
Coordinates
41.020, -94.360

Rainfall from storm over the past 24 hours was 3.68 inches.

Heavy Rain, Cass

When
June 3, 6:00 AM CST to June 4, 6:00 AM CST
Where
Cass County, 0.52 mi E of Massena
Reported by
COOP Observer
Coordinates
41.250, -94.770

Rainfall from storm over the past 24 hours was 3.92 inches.

Heavy Rain, Wayne

When
June 3, 6:00 AM CST to June 4, 6:00 AM CST
Where
Wayne County, 0.69 mi N of Allerton
Reported by
COOP Observer
Coordinates
40.710, -93.370

Rainfall from storm over the past 24 hours was 3.57 inches.

Heavy Rain, Taylor

When
June 3, 6:00 AM CST to June 4, 6:00 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Rainfall from storm over the past 24 hours was 4.02 inches.

Heavy Rain, Appanoose

When
June 3, 6:00 AM CST to June 4, 6:00 AM CST
Where
Appanoose County, 0.87 mi NW of Maine
Reported by
Trained Spotter
Coordinates
40.860, -92.860

Rainfall from storm over the past 24 hours was 2.5 inches.

Heavy Rain, Ringgold

When
June 3, 6:00 AM CST to June 4, 6:00 AM CST
Where
Ringgold County, 0.69 mi N of Beaconsfield
Reported by
COOP Observer
Coordinates
40.810, -94.050

Rainfall from storm over the past 24 hours was 3.56 inches.

Heavy Rain, Adams

When
June 3, 7:30 AM CST to June 4, 7:30 AM CST
Where
Adams County, 0.87 mi NW of Corning
Reported by
COOP Observer
Coordinates
40.990, -94.740

Rainfall from storm over the past 24 hours was 4.33 inches.

Heavy Rain, Taylor

When
June 3, 8:00 AM CST to June 4, 8:00 AM CST
Where
Taylor County, 4.15 mi N of New Market
Reported by
CoCoRaHS
Coordinates
40.790, -94.900

Rainfall from storm over the past 24 hours was 3.39 inches.

Heavy Rain, Ringgold

When
June 3, 10:08 AM CST to June 4, 10:08 AM CST
Where
Ringgold County, 6.96 mi ESE of Redding
Reported by
Trained Spotter
Coordinates
40.580, -94.250

A spotter had a 5 inch rain gage that overflowed. Estimate of 6 inches of rain based on a nearby neighbor receiving 6 inches in their rain gage.

Heavy Rain, Adams

When
June 3, 11:57 AM CST to June 4, 11:57 AM CST
Where
Adams County, Corning
Reported by
Social Media
Coordinates
40.980, -94.730

Rainfall of 5.50 inches in the past 24 hours.

Hail, Taylor

When
June 3, 3:13 PM CST
Where
Taylor County, 2.67 mi SSW of Siam
Measured
2 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.595, -94.901

Lightning, Adams

When
June 3, 3:15 PM CST
Where
Adams County, Corning
Property damage
$80,000
Reported by
State Official
Coordinates
40.980, -94.730

A home in the city of Corning was a total loss after it burned down following a lightning strike.

Hail, Taylor

When
June 3, 3:20 PM CST
Where
Taylor County, Siam
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.630, -94.880

Golfball hail in Siam.

Hail, Taylor

When
June 3, 3:48 PM CST
Where
Taylor County, 0.52 mi SSE of Bedford
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.663, -94.718

Hail covered the ground.

Hail, Taylor

When
June 3, 3:55 PM CST
Where
Taylor County, 1.05 mi W of Blockton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.620, -94.490

Hail, Ringgold

When
June 3, 4:20 PM CST
Where
Ringgold County, 7 mi ESE of Redding
Measured
2 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.577, -94.250

Hail, Cass

When
June 3, 4:22 PM CST
Where
Cass County, 1.05 mi N of Griswold
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.245, -95.147

Winds of 50 MPH and small branches blown down.

Hail, Ringgold

When
June 3, 4:30 PM CST
Where
Ringgold County, 7.79 mi ESE of Redding
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.577, -94.235

Baseball size hail was measured along 325th street.

Heavy Rain, Cass

When
June 3, 4:44 PM CST
Where
Cass County, 0.52 mi E of Griswold
Reported by
Emergency Manager
Coordinates
41.230, -95.140

Cass County EM reported street flooding with water up to the bottoms of car hubcaps.

Hail, Cass

When
June 3, 4:48 PM CST
Where
Cass County, 0.55 mi ENE of Cumberland
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.274, -94.871

Thunderstorm Wind, Cass

When
June 3, 4:50 PM CST
Where
Cass County, 5.16 mi SSE of Lewis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.231, -95.041

Winds were estimated at 60 MPH with tree limb damage.

Thunderstorm Wind, Cass

When
June 3, 4:51 PM CST
Where
Cass County, 2.07 mi N of Fletcher Chapel
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.330, -95.000

Spotter estimated winds of 65 MPH along with torrential rainfall.

Hail, Adams

When
June 3, 4:57 PM CST
Where
Adams County, 2.5 mi WSW of Carbon
Measured
1 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
41.030, -94.870

Quarter size hail with wind gusts of 50 MPH.

Hail, Adams

When
June 3, 4:59 PM CST
Where
Adams County, 1.82 mi W of Corning Muni Arpt
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
40.980, -94.805

Hail, Decatur

When
June 3, 5:00 PM CST
Where
Decatur County, Lamoni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.620, -93.930

Thunderstorm Wind, Cass

When
June 3, 5:00 PM CST
Where
Cass County, 0.52 mi E of Massena
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.250, -94.770

Two to three foot diameter trees reported down.

Thunderstorm Wind, Adams

When
June 3, 5:00 PM CST
Where
Adams County, 1.26 mi NE of Brooks
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
40.965, -94.806

Significant damage was done to a home near Brooks. Siding and shutters were wrecked, windows broken by hail as well.

Hail, Adams

When
June 3, 5:05 PM CST
Where
Adams County, 1.12 mi NW of Mercer
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
40.943, -94.643

Hail, Adams

When
June 3, 5:05 PM CST
Where
Adams County, 0.72 mi SSW of Corning
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.971, -94.737

Thunderstorm Wind, Adams

When
June 3, 5:06 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.990, -94.740

A large amount of tree damage was reported with leaves stripped and 5 inch diamter branches down.

Hail, Taylor

When
June 3, 5:17 PM CST
Where
Taylor County, 0.51 mi NW of Lenox
Measured
2 in hail
Property damage
$20,000
Reported by
Public
Coordinates
40.884, -94.558

Hail, Taylor

When
June 3, 5:25 PM CST
Where
Taylor County, 0.52 mi W of Lenox
Measured
2 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
40.880, -94.560

Thunderstorm Wind, Taylor

When
June 3, 5:28 PM CST to 5:40 PM CST
Where
Taylor County, 2.13 mi E of Lenox
Measured
65 kt (75 mph) measured gust
Property damage
$50,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.885, -94.510

Wind continued strong for nearly 12 minutes and produced damaging gusts from time to time. Farm building damaged.

Thunderstorm Wind, Taylor

When
June 3, 5:28 PM CST
Where
Taylor County, 2.34 mi E of Lenox
Measured
81 kt (93 mph) estimated gust
Property damage
$90,000
Reported by
Social Media
Coordinates
40.885, -94.506

A large shed was completely destroyed just over two miles east of Lenox. Confirmed by a NWS Storm Survey.

Thunderstorm Wind, Taylor

When
June 3, 5:35 PM CST
Where
Taylor County, 1.36 mi WNW of Clearfield
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.811, -94.492

Loss of wind tarp from steel hoop building.

Thunderstorm Wind, Taylor

When
June 3, 5:36 PM CST
Where
Taylor County, 0.32 mi W of Clearfield
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.801, -94.476

Numerous tees across town were damaged with large branches of 1 to 3 feet in diameter down.

Thunderstorm Wind, Taylor

When
June 3, 5:37 PM CST
Where
Taylor County, 3.87 mi N of Clearfield
Measured
75 kt (86 mph) measured gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Storm Chaser
Coordinates
40.856, -94.472

Wind measured by storm chaser at 86 MPH along with 2 inch diameter hail.

Thunderstorm Wind, Taylor

When
June 3, 5:37 PM CST
Where
Taylor County, 3.2 mi N of Clearfield
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
40.846, -94.472

A large camper trailer was blown over. Several trees were destroyed.

Hail, Taylor

When
June 3, 5:37 PM CST
Where
Taylor County, 3.87 mi N of Clearfield
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.856, -94.472

Hail, Ringgold

When
June 3, 5:39 PM CST
Where
Ringgold County, 3.97 mi NNE of Clearfield
Measured
2 in hail
Crop damage
$10,000
Reported by
Storm Chaser
Coordinates
40.856, -94.453

Thunderstorm Wind, Taylor

When
June 3, 5:39 PM CST
Where
Taylor County, 1.4 mi SW of Clearfield
Measured
70 kt (81 mph) measured gust
Property damage
$25,000
Reported by
Public
Coordinates
40.787, -94.491

Public reported golf ball size hail and torrential rainfall. A car window was shattered.

Hail, Taylor

When
June 3, 5:39 PM CST
Where
Taylor County, 1.41 mi SW of Clearfield
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
40.787, -94.491

Golf ball hail and wind broke car windshield.

Thunderstorm Wind, Ringgold

When
June 3, 5:39 PM CST
Where
Ringgold County, 1.88 mi E of Clearfield
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.798, -94.434

At least ten power poles snapped or leaning.

Hail, Taylor

When
June 3, 5:40 PM CST
Where
Taylor County, 2.13 mi E of Lenox
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.885, -94.510

Thunderstorm Wind, Ringgold

When
June 3, 5:40 PM CST
Where
Ringgold County, 2.25 mi SSE of Clearfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.769, -94.456

Trees blown over onto road near location.

Hail, Ringgold

When
June 3, 5:40 PM CST
Where
Ringgold County, 2.25 mi SSE of Clearfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.769, -94.457

Thunderstorm Wind, Ringgold

When
June 3, 5:40 PM CST
Where
Ringgold County, 2.7 mi E of Clearfield
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
40.798, -94.418

Several trees blown over and a machine shed blown over.

Thunderstorm Wind, Ringgold

When
June 3, 5:48 PM CST
Where
Ringgold County, 0.59 mi NW of Diagonal
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.806, -94.338

Partial loss of a roof covering a home and tree damage reported in town. Roofing material was blown southeast.

Flash Flood, Ringgold

When
June 3, 5:50 PM CST to 6:50 PM CST
Where
Ringgold County, 1.09 mi N of Clearfield to 0.37 mi NNE of Clearfield
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.816, -94.472

Water was reported 1 to 2 feet deep along highway 25 in Clearfield. Worst of the flash flooding lasted about 30 minutes.

Thunderstorm Wind, Ringgold

When
June 3, 5:52 PM CST
Where
Ringgold County, 2.33 mi S of Diagonal
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.766, -94.328

A farm outbuilding was destroyed with debris blown southeast.

Hail, Ringgold

When
June 3, 5:53 PM CST
Where
Ringgold County, 1.11 mi WSW of Mt Ayr
Measured
1.25 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.714, -94.250

Hail punched holes in window well covers.

Hail, Taylor

When
June 3, 5:55 PM CST
Where
Taylor County, 1.48 mi NNE of Merle Jct
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.799, -94.566

Hail, Decatur

When
June 3, 6:03 PM CST
Where
Decatur County, 0.76 mi SW of Lamoni
Measured
2 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
40.612, -93.939

Hail, Decatur

When
June 3, 6:07 PM CST
Where
Decatur County, 0.52 mi NNW of Lamoni
Measured
2.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
40.626, -93.935

Hail, Decatur

When
June 3, 6:18 PM CST
Where
Decatur County, 2.57 mi S of Lamoni
Measured
2.5 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.584, -93.939

Hail, Decatur

When
June 3, 6:25 PM CST
Where
Decatur County, 1.84 mi SSE of Terre Haute
Measured
1 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.656, -93.854

Winds of 50 MPH reported with the hail.

Heavy Rain, Decatur

When
June 3, 6:51 PM CST to 11:51 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Reported by
ASOS
Coordinates
40.630, -93.900

Storm total of 5.27 inches of rain at the Lamoni Municipal Airport.

Hail, Wayne

When
June 3, 7:00 PM CST
Where
Wayne County, 0.34 mi NNW of Lineville
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
Public
Coordinates
40.584, -93.523

Flash Flood, Cass

When
June 3, 7:00 PM CST to 9:00 PM CST
Where
Cass County, 1.49 mi E of Griswold to 1.46 mi S of Griswold
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.229, -95.121

Cass County Emergency Manager reported major street flooding in Griswold. Water was covering the car tires and up to 18 inches of water covered municipal roadways in places.

Flash Flood, Adams

When
June 3, 7:29 PM CST to 10:29 PM CST
Where
Adams County, 7.1 mi SE of Stringtown to 3.24 mi NE of Stringtown
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.900, -94.471

Water was reported over many county roadways.

Hail, Taylor

When
June 3, 7:30 PM CST
Where
Taylor County, 1.14 mi S of Lenox Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.884, -94.573

Flash Flood, Adair

When
June 3, 7:30 PM CST to 11:30 PM CST
Where
Adair County, 6.43 mi S of Bridgewater to 1.39 mi SE of Zion
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.158, -94.700

Several roads were reported covered by water and had to be closed until water receded in southern Adair County.

Flash Flood, Ringgold

When
June 3, 8:00 PM CST to 10:00 PM CST
Where
Ringgold County, 0.64 mi SSE of Knowlton to 0.39 mi NE of Knowlton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.811, -94.327

Water was reported covering the roadways in Diagonal.

Flash Flood, Taylor

When
June 3, 8:00 PM CST to 9:00 PM CST
Where
Taylor County, 2.11 mi N of Blockton to 0.21 mi NNW of Blockton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.651, -94.472

Taylor County Dispatch reported Highway P14 was closed due to water being covered with water.

Thunderstorm Wind, Ringgold

When
June 3, 8:26 PM CST
Where
Ringgold County, 0.66 mi WSW of Beaconsfield
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.798, -94.062

Loss of metal roof material from a farm outbuilding.

Thunderstorm Wind, Ringgold

When
June 3, 8:27 PM CST
Where
Ringgold County, 0.54 mi NNE of Beaconsfield
Measured
63 kt (72 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.808, -94.047

Large tree branches of 1 to 3 feet in diameter blown down.

Flash Flood, Decatur

When
June 3, 9:00 PM CST to June 4, 12:40 AM CST
Where
Decatur County, 0.32 mi NNW of Davis City to 0.72 mi SW of Leon
Cause
Heavy Rain
Property damage
$150,000
Reported by
County Official
Coordinates
40.634, -93.803

The Decatur County Engineer reported an estimated 25 culverts damaged and 12 bridges damaged from water. Another 40 locations of roadway were overtopped by water resulting in at least 20 road closures.

Flash Flood, Decatur

When
June 3, 9:29 PM CST to June 4, 12:40 AM CST
Where
Decatur County, 0.66 mi NNW of Davis City to 0.36 mi NW of Davis City
Cause
Heavy Rain
Property damage
$400,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.639, -93.804

Water of 2 feet to 3 feet deep in some places was reported in Davis City as the drainage system could not keep up with the rain.

Flash Flood, Wayne

When
June 3, 10:30 PM CST to 11:50 PM CST
Where
Wayne County, 4.15 mi N of Lineville to 1.92 mi NNE of Lineville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.640, -93.520

At least 10 inches of water over a road with deeper water over other area roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510170, 510172, 510175, 510176, 510177, 510180, 510182, 510189, 510196, 510218, 510319, 510113, 511332, 527049, 510115, 510116, 510117, 510156, 510210, 510106, 510306, 510146, 510147, 510118, 510119, 510121, 510141, 510214, 510122, 510150, 510142, 510123, 510211, 510139, 510215, 527474, 510321, 510137, 510216, 527462, and more.